Dogs suffering from compulsive behaviors, separation anxiety, chronic pain and other conditions may benefit from medications that affect the level of serotonin in the body. Serotonin is a neurotransmitter, a chemical that works in the brain, and is found in the nervous system. It regulates behavior, awareness of pain, appetite, movement, body temperature, and function of the heart and lungs.
If a dog is taking more than one type of medication that causes levels of serotonin to increase in the body, a condition known as serotonin syndrome (SS) can result, and if not caught in time, can lead to death.
Symptoms and Types
As seen in humans, serotonin syndrome may cause:
- Altered mental state (confusion, depression, or hyperactivity)
- Difficulty walking
- Trembling and seizures
- Rapid breathing (tachypnea)
- Rapid heart rate (tachycardia)
- Increased body temperature (hyperthermia)
Drugs prescribed as antidepressants in humans are becoming more common for use in animals. These medications alter the body’s levels of serotonin, and thus alter mood and behaviors. Some commonly used antidepressant drugs in dogs include buspirone, fluoxetine, and clomipramine.
Serotonin syndrome can be triggered when:
- Antidepressant drugs are given in excess
- Other drugs which affect serotonin levels are also ingested (e.g., amphetamines, chlorpheniramine, fentanyl, lithium, LSD)
- Individuals with a system more sensitive to the chemical ingest these medications
- Certain foods are ingested along with medications (e.g., cheese, anything containing L-tryptophan)
Signs of serotonin syndrome usually come on rapidly in dogs; anywhere from 10 minutes up to four hours after ingestion.
Your veterinarian will conduct blood tests to figure out if your dog could have an infection, as well as to determine what substances the dog might have eaten. Neurological testing (measuring reflexes and coordination) will also be done to pinpoint a specific area of the nervous system that might be affected, like the brain or spinal cord. There is not a specific test that can be run to tell your veterinarian that serotonin syndrome is to blame. The history of drug ingestion and the signs your dog is showing should lead to the proper diagnosis.